Tornadoes · United States · Virginia · 2011

EF0 tornado, Bybee, Virginia, September 5, 2011

This EF0 tornado ran 0.9 miles across Fluvanna County on September 5, 2011, touching down at 6:05 PM EDT and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 5, 2011
Touchdown
6:05 PM EDT (22:05 UTC)
Lifted
6:07 PM EDT (22:07 UTC)
On the ground
2 minutes
Path length
0.9 miles (1.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Fluvanna County
Touchdown point
37.940, -78.200
Lift-off point
37.950, -78.190
Record number
1109051605-01

What the Weather Service recorded

Isolated severe thunderstorm in advance of a cold front produced a weak tornado across portions of central Virginia.

Tornado (EF0) initially touched down along State Route 613 just southwest of Bybee Baptist Church. It then tracked northeast along Route 613, moving over the church before crossing State Route 607 before lifting in a wooded field. Numerous large limbs were snapped off trees with two trees downed, one at the church and the second fell across State Route 607. The church also had some minor damage to the steeple and roof. Winds with the tornado were estimated in the 60 to 70 mph range.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
04:00 UTC08:22 UTCFlood WatchAKQ
04:16 UTC07:15 UTCFlash Flood WarningAKQ

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Sep 5, 4:49 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 5, 4:49 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
449 PM EDT MON SEP 5 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTHERN VIRGINIA THIS EVENING THEN
STALL ACROSS CENTRAL VIRGINIA LATE TONIGHT. MEANWHILE...MOISTURE
ASSOCIATED WITH THE REMNANTS OF TROPICAL SYSTEM LEE WILL STREAM
NORTHEAST ALONG THE FRONT AND INTO THE AREA THROUGH THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
TRPLCL MSTR ASSCTD WITH WITH LEE INTERACTS WITH FRNTL BNDRY THEN
BECOMES STALLED ACROSS THE FA LATE TONITE. WENT WITH A FLOOD WATCH
ACROSS THE WRN PIEDMONT CNTYS (FF GUID IS 2-3 INCHES PER HR AND
THESE CNTYS HAD THE LEAST AMT OF RNFL DRNG IRENE). STORM TOTAL
BTWN 2-4 INCHES ACROSS THE WRN PIEDMONT IS FORECASTED SO EXCESSIVE
RUNOFF WILL BE THE MAIN THREAT. FTHR E AND ALONG THE BNDRY IS
WHERE 1-3 INCHES OF RAIN IS XPCTD INCLUDING THE I95 CORRIDOR.
CONFIDENCE NOT AS HIGH FOR A FLOOD WATCH HERE...SO DECIDED TO HOLD
OFF FOR NOW ALTHOUGH LATER SHIFTS MAY NEED TO ADD ANTHR ROW OF
CNTYS TO THE E IF THE BNDRY DROPS FRTHR S&E THAN XPCTD. 1-2 INCHES
XPCTD ALONG THE COAST. PUSHED BACKED THE "HEAVY RAINFALL" THREAT
UNTIL AFTER MIDNIGHT AS THAT IS WHEN THE GREATEST OMEGA OVERSPREADS
THE RGN. LTST SUITE OF MODELS HAS FRNTL BNDRY ENTRG NWRN CNTYS
LATE THIS EVENING THEN STALLING NR A SBY-RIC-FVX LINE BY 12Z TUE.
ABUNDANT MSTR WILL STREAM ALONG AND N OF THIS BNDRY WHILE S OF IT
REMAINS IN THE WRM SCTR WITH PCPN BEING MORE SCT AND CONVECTIVE IN
NATURE. LOWS M60S NWRN CNTYS (ON COOL SIDE OF BNDRY) TO L-M70S
SERN CSTL AREAS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
CHALLENGING FCST ON TUE AS STALLED FRNTL BNRDY BISECTS FA NE-SW
ALLOWING FOR A VARIETY OF WX CNDTNS. N OF BNDRY (SBY-RIC-FVX LINE)
IS WHERE IT WILL BE CLDY WITH WDSPRD PCPN MOST OF THE DAY (PSBLY
HVY AT TIMES DUE TO THE TRPLCL MSTR FEED). S OF THE BNDRY IS WHERE
IT MAY GET INTERESTING LATE IN THE DAY. APPEARS A DIFFERENTIAL
HTNG BNDRY SETS UP ALLOWING FOR ADDNTL HTNG TO OCCUR ACROSS THE
SERN HALF OF FA. THIS HTNG COMBINED WITH SOME LL INSTAB MAY RESULT
IN A THREAT OF STRNG TO PSBLY SVR TSTRMS (ALTHOUGH SPC DOES NOT
INCLUDE FA IN SLGHT RISK ATTM). TMPS TRICKY DUE TO BNDRY LCTN.
HIGHS ARND 70 NWRN CNTYS RANGING TO M-U80S ACROSS SERN VA/NE NC.

PCPN CHC CONT TUE NITE AS SFC LOW DRIFTS N INTO KY WITH ASSCTD
FRNTL BNDRYS LINGERING ACROSS THE AREA. AGAIN...HIGHEST POPS
ACROSS NRN AND WRN CNTYS. LOWS U60S-M70S.

FRNTL BNDRYS PUSH E WITH BEST LIFT SHFTG N & W OF FA WED. UPR LVL
LOW WILL BE SLOW TO MOVE N WITH MODELS KEEPING IT ACROSS THE KY/OHIO
VLLY THRU THURSDAY. SVRL TROFS WILL ROTATE ARND THIS FTR RESULTING
IN A CONTG CHC FOR SHWRS/TSTRMS EACH DAY...ALTHOUGH WDSPRD PCPN NOT
XPCTD. WILL CONT WITH CHC POPS FOR NOW. REMAINING WRM AND HUMID AS
TRPLCL AIRMASS REMAINS IN PLACE. HIGHS EACH DAY L-M80S. LOWS M60S-
L70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AN UPPER LOW WILL LINGER OVER THE OHIO VALLEY LATE IN THE WEEK INTO
THE WEEKEND. MEANWHILE...HURRICANE KATIA IS EXPECTED TO ROTATE
AROUND THE SUBTROPICAL RIDGE AND REMAIN WELL OFF THE COAST BRINGING
ONLY COASTAL HAZARDS (HIGH SWELL AND INCREASED RIP CURRENT THREAT)
EARLY IN THE PERIOD...WHICH IS DISCUSSED FURTHER IN THE MARINE
SECTION. A MAINLY AFTERNOON/EVENING CHANCE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED DURING THE LATER PORTION OF THE
WEEK...BEFORE DIMINISHING FOR THE WEEKEND AS THE UPPER LOW SLOWLY
FILLS AND WEAKENS. HIGH TEMPERATURES ARE GENERALLY EXPECTED TO BE IN
THE MID 80S FRIDAY AND SATURDAY...AND THEN TRENDING A FEW DEGREES
COOLER LATER IN THE WEEKEND AS AN AREA OF HIGH PRESSURE BUILDS IN
BEHIND A WEAK COLD FRONT.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
BKN-OVC MID/HIGH CLOUDS WILL PERSIST THROUGH THIS LABOR DAY WITH
S-SW WNDS 10-15 KT. WIDELY SCT SHOWERS WILL AFFECT THE REGION THRU
THE AFTN/EVENING...AND EVENTUALLY KSBY TOWARD LATE EVENING INTO
THE OVERNIGHT. TEMPO MVFR CONDS MAY OCCUR WITH SOME OF THE SHOWERS
BUT PREDOMINATE VFR CONDS EXPECTED. CLOUDS WILL LOWER AND THICKEN
DURING THE OVERNIGHT WITH INCREASING CHC OF RAIN.

OUTLOOK...MVFR/IFR CONDITIONS MAY OCCUR AT ANY OF THE TAF SITES
TUESDAY AS A COLD FRONT STALLS ACROSS THE REGION AND PCPN INCREASES.
SHOWERS AND TSTMS WILL REMAIN IN THE FCST THROUGH THE END OF THE WEEK.

&&

.MARINE...
A PERIOD OF ACTIVE MARINE WEATHER IS EXPECTED THROUGHOUT MUCH OF
THE WEEK. THE LATEST SURFACE ANALYSIS HAS A LOW PRESSURE SYSTEM
PRESENTLY OVER THE DEEP SOUTH (FORMER TROPICAL STORM LEE) WITH A
FRONTAL BOUNDARY EXTENDING NE TOWARD NORTHERN NEW ENGLAND. THIS
FRONT WILL SLOWLY INCH SE OVERNIGHT PRODUCING A MINIMAL SOUTHERLY
SURGE OVER THE BAY. AT THIS POINT SCA CONDITIONS MAY BE REACHED
BRIEFLY...BUT THE DURATION IS NOT EXPECTED TO BE LONG ENOUGH TO
HOIST A FLAG AT THIS TIME. OTHERWISE...SEAS ARE EXPECTED TO REACH
5 FT IN THE NORTHERN ZONES HENCE THE INHERITED SCA REMAINS ON
TRACK.

THE FRONT WILL REACH THE NORTHERN MID ATLANTIC COAST TUESDAY...AND
THEN LIFT BACK TO THE NORTHWEST TUESDAY NIGHT AND WEDNESDAY BEFORE
DISSIPATING. MEANWHILE...THE REMNANT LOW PRESSURE SYSTEM WILL
SETTLE AND DISSIPATE OVER THE OHIO VALLEY. ANOTHER PERIOD OF
MARGINAL SCA CONDITIONS ARE POSSIBLE OVER THE BAY TUESDAY NIGHT.

HURRICANE KATIA THEN PASSES WELL OFF THE COAST WEDNESDAY THROUGH
FRIDAY BRINGING THE POTENTIAL FOR SEAS UP TO 10 FT OUT NEAR 20 NM.
SEAS WILL INITIALLY STRUGGLE TO REACH SCA FOR THE SOUTHERN ZONES
TONIGHT...BUT NO ADJUSTMENTS WERE MADE TO THE START TIME GIVEN
THAT SEAS SHOULD EASILY ECLIPSE CRITERIA DURING THIS TIME PERIOD.
CONFIDENCE IS RATHER HIGH...SO THE SCA WAS EXTENDED THROUGH
FRIDAY. THE MOUTH OF THE BAY MAY EVENTUALLY NEED AN SCA AS WELL.

AN ELEVATED RIP CURRENT RISK (MOST LIKELY HIGH) IS EXPECTED TO
CONTINUE OVER THE NEXT SEVERAL DAYS WITH ONSHORE FLOW THROUGH MID
WEEK AND LARGER LONG PERIOD SWELL LATER IN THE WEEK.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH LATE TUESDAY
     NIGHT FOR VAZ048-049-060>062-065>069.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ650-652-654-
     656-658.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...AJZ
AVIATION...JEF
MARINE...AJZ
Hazardous weather outlook, Sep 5, 5:44 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
544 PM EDT MON SEP 5 2011

VAZ048-049-060>062-065>069-062145-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
544 PM EDT MON SEP 5 2011

...FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH LATE
TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TUESDAY
AND WEDNESDAY. RAINFALL AMOUNTS THROUGH WEDNESDAY ARE EXPECTED TO
AVERAGE 3 TO 4 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ063-064-070>076-079>083-087-088-062145-
HANOVER-CAROLINE-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-
544 PM EDT MON SEP 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK
OF VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS MAY PRODUCE LOCALLY HEAVY RAINFALL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TUESDAY
AND WEDNESDAY. RAINFALL AMOUNTS THROUGH WEDNESDAY ARE EXPECTED TO
AVERAGE 2 TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE...
ESPECIALLY ALONG AND WEST OF INTERSTATE 95.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-NCZ012>016-030>032-VAZ077-078-084>086-089>097-062145-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
544 PM EDT MON SEP 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
TUESDAY AND WEDNESDAY. RAINFALL AMOUNTS THROUGH WEDNESDAY ARE
EXPECTED TO AVERAGE 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. IN ADDITION...A FEW STRONG THUNDERSTORMS CONTAINING
GUSTY WINDS AND HAIL WILL BE POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-NCZ017-102-VAZ098>100-062145-
MARYLAND BEACHES-INLAND CURRITUCK-OUTER BANKS CURRITUCK-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
544 PM EDT MON SEP 5 2011

...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE
EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
TUESDAY AND WEDNESDAY. RAINFALL AMOUNTS THROUGH WEDNESDAY ARE
EXPECTED TO AVERAGE 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. IN ADDITION...A FEW STRONG THUNDERSTORMS CONTAINING
GUSTY WINDS AND HAIL WILL BE POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-062145-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
544 PM EDT MON SEP 5 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-062145-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
544 PM EDT MON SEP 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 12:00Z

10.1 hours before the tornado, 131 km from the path. September 5, 2011.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 248 joules per kilogram, CIN -63, lifted condensation level 614 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-09-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 15 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-63 J/kg
Surface CAPE
291 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
2 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 00:00Z

1.9 hours after it, 131 km from the path. September 6, 2011.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 451 joules per kilogram, CIN 0, lifted condensation level 562 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-09-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 104 square meters per square second, 0 to 6 km bulk shear 39 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
705 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Louisa County/Freeman Field (LKU), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:15 UTC78.873.4260° 3 kt1007.8
20:35 UTC78.871.60° 0 kt1007.5
20:55 UTC78.873.40° 0 kt1007.5
21:15 UTC78.873.40° 0 kt1007.1
21:35 UTC78.873.40° 0 kt1007.1
21:55 UTC78.873.40° 0 kt1007.1
22:15 UTC78.873.40° 0 kt1007.1
22:35 UTC78.873.40° 0 kt1007.1
22:55 UTC78.873.4260° 7 kt1007.5
23:15 UTC7773.40° 0 kt1007.5
23:35 UTC75.273.40° 0 kt1007.8BR
23:55 UTC75.273.40° 0 kt1007.8DZ

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sterling radar (KLWX), 130 km away, was scanning. The volume nearest the touchdown began at 22:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:05 UTCTORNADOTroyFluvanna, VAEFO TORNADO W/ 60-70 MPH WINDS CONFIRMED BY NWS STORM SURVEY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of September 5, 2011

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 512:00 PM CDTEF0Hale, AL3.450$12,000
September 512:57 PM CDTEF0Jackson, FL0.325$1,000
September 53:11 PM EDTEF1Cherokee, GA28.44401$20 million
September 55:16 PM EDTEF0Newberry, SC0.150
September 55:20 PM EDTEF1Wilkes, NC1.3250$850,000
September 57:51 PM EDTEF0Union, NC0.540
September 58:53 PM EDTEF0Stanly, NC4.2100$35,000
September 510:03 PM EDTEF0Carroll, VA0.0502$300,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.